Alert archive / Iowa / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 265, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 23, 2014, 3:39 AM CDT for 4 counties in Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2014, 3:39 AM CDT (08:39 UTC)
- Expired
- Aug 23, 2014, 4:15 AM CDT
- In force
- 36 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Adair County, IA, Dallas County, IA, Guthrie County, IA, Madison County, IA
The radar
The Des Moines radar (KDMX), 52 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1005 J/kg
- Mixed-layer CIN
- -202 J/kg
- Mixed-layer LCL
- 1004 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 75 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
757
WUUS53 KDMX 230839
SVRDMX
IAC001-049-077-121-230915-
/O.NEW.KDMX.SV.W.0265.140823T0839Z-140823T0915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
339 AM CDT SAT AUG 23 2014
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN DALLAS COUNTY IN CENTRAL IOWA...
NORTHWESTERN MADISON COUNTY IN SOUTH CENTRAL IOWA...
EASTERN GUTHRIE COUNTY IN WEST CENTRAL IOWA...
NORTHEASTERN ADAIR COUNTY IN SOUTHWEST IOWA...
* UNTIL 415 AM CDT
* AT 338 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 6 MILES NORTH OF
GREENFIELD...MOVING NORTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
ADEL...STUART...DALLAS CENTER...EARLHAM...LAKE PANORAMA...PANORA...
DE SOTO...REDFIELD...DEXTER...CASEY...DIAMONDHEAD LAKE...MINBURN...
MENLO...YALE...LINDEN AND LAKIN SLOUGH GAME MANAGEMENT AREA.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 81 AND 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4138 9445 4151 9458 4179 9438 4176 9392
4153 9399 4135 9425
TIME...MOT...LOC 0838Z 214DEG 37KT 4140 9445
HAIL...<.75IN
WIND...60MPH
$$
LEE2 follow-up statements
061
WWUS53 KDMX 230857
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
357 AM CDT SAT AUG 23 2014
IAC001-049-077-121-230915-
/O.CON.KDMX.SV.W.0265.000000T0000Z-140823T0915Z/
DALLAS IA-MADISON IA-GUTHRIE IA-ADAIR IA-
357 AM CDT SAT AUG 23 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 AM CDT
FOR SOUTHWESTERN DALLAS...NORTHWESTERN MADISON...EASTERN GUTHRIE AND
NORTHEASTERN ADAIR COUNTIES...
AT 357 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 4 MILES NORTH OF
STUART...OR 12 MILES SOUTHEAST OF GUTHRIE CENTER...MOVING NORTHEAST
AT 45 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ADEL...STUART...DALLAS CENTER...EARLHAM...LAKE PANORAMA...PANORA...DE
SOTO...REDFIELD...DEXTER...CASEY...DIAMONDHEAD LAKE...MINBURN...
MENLO...YALE...LINDEN AND LAKIN SLOUGH GAME MANAGEMENT AREA.
THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 81 AND 111.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4138 9445 4151 9458 4179 9438 4176 9392
4153 9399 4135 9425
TIME...MOT...LOC 0857Z 214DEG 37KT 4156 9430
HAIL...<.75IN
WIND...60MPH
$$
LEE673
WWUS53 KDMX 230906
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
406 AM CDT SAT AUG 23 2014
IAC001-049-077-121-230916-
/O.EXP.KDMX.SV.W.0265.000000T0000Z-140823T0915Z/
DALLAS IA-MADISON IA-GUTHRIE IA-ADAIR IA-
406 AM CDT SAT AUG 23 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN DALLAS...
NORTHWESTERN MADISON...EASTERN GUTHRIE AND NORTHEASTERN ADAIR
COUNTIES WILL EXPIRE AT 415 AM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND WILL NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER
HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4138 9445 4151 9458 4179 9438 4176 9392
4153 9399 4135 9425
TIME...MOT...LOC 0904Z 214DEG 37KT 4156 9430
$$
LEEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 11:50 PM CDT, 3 hours 49 minutes earlier.
Area forecast discussion, Aug 22, 11:50 PM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1150 PM CDT FRI AUG 22 2014 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... ISSUED AT 327 PM CDT FRI AUG 22 2014 THROUGH EARLY EVENING...STORMS HAVE FIRED IN TWO AREAS ACROSS CENTRAL IOWA. THE NORTHERN MOST LINE OF STORMS IS ASSOCIATED WITH A FRONTAL BOUNDARY THAT IS EVER SO SLOWLY MEANDERING SOUTH. FLOW IS WEAK AND THERE IS LITTLE CONVERGENCE AND NO SHEAR TO SPEAK OF SO THE STORMS WILL BECOME OUTFLOW DOMINANT AND SHOULD FALL APART BY 00-01Z. FURTHER SOUTH STORMS HAVE FIRED ALONG A MOISTURE AXIS. THIS AXIS WAS EVIDENT ON RADAR FOR MUCH OF THE DAY AND STORMS FIRED AFTER SUFFICIENT HEATING DESTABILIZED THE ATMOSPHERE. THESE STORMS WILL BE A BIT MORE ROBUST AND PRODUCE LOCALLY HEAVY RAINFALL...SOME STRONGER WIND GUSTS AND POSSIBLY SOME SMALL HAIL. AGAIN...THESE STORMS SHOULD MOVE EAST SOUTHEAST AND DIMINISH SHORTLY AFTER 00Z. THE REST OF EARLY TO MID EVENING SHOULD BE RELATIVELY QUIET THOUGH THINGS WILL FESTER THROUGH THE EVENING SO ISOLATED STORMS WILL STILL BE POSSIBLE. FOR THE REST OF TONIGHT...UPPER RIDGE OVER IOWA WILL GET PUSHED TO THE EAST WITH THE AXIS BY 12Z SAT INTO WESTERN IL BY A DEEPENING TROUGH OVER THE ROCKIES. SEVERAL WEAKER SHORTWAVES WILL EJECT OUT OF THE BASE OF THE TROUGH PUSHING ACROSS NORTHERN/WESTERN IOWA. IN ADDITION...THE FRONTAL BOUNDARY FROM A SURFACE LOW IN WESTERN KS WILL LIFT NORTHWARD AS THE SURFACE LOW SHIFT TO THE NORTHEAST. TO THE WEST OF IOWA THERE IS PRETTY IMPRESSIVE SHEAR AND STRONG THETA-E ADVECTION THAT WILL WORK INTO THE WEST AND NORTH AND GRADUALLY SHIFT MORE NORTH AND EAST. ONE AGAIN THE 4KM WRF HAD A DECENT HANDLE ON ALL OF THE CONVECTION OF THIS AFTERNOON AND TONIGHT SO I DID PUT SOME WEIGHT ON ITS SOLUTION FOR TONIGHT. STORMS SHOULD FIRE OUT WEST OF IOWA THIS AFTERNOON AND EVENING AND WILL PROBABLY MERGE INTO A CLUSTER OF STORMS THAT WILL THEN SHIFT INTO THE SOUTHWEST THIRD OF SO OF IOWA DURING THE OVERNIGHT. THERE MAY BE ISOLATED STORMS THROUGHOUT THE EVENING BUT THE MAIN PRECIP EVENT WILL OCCUR OVER THE SOUTHWEST BETWEEN 08Z-12Z BEFORE LIFTING NORTH. SOME STORMS WILL PRODUCE HEAVY RAINFALL BUT THERE MAY ALSO BE A COUPLE SEVERE STORMS AS WELL...MAINLY OVER THE FAR WESTERN PORTION OF THE CWA. IT WILL BE A MUGGY NIGHT WITH LOWS IN THE UPPER 60S OVER FAR NORTHERN IOWA AND 70S ELSEWHERE. DEWPOINTS WILL STAY IN THE UPPER 60S AND LOW TO MID 70S SO FOG WILL ONCE AGAIN DEVELOP...ESPECIALLY ACROSS THE NORTH. .LONG TERM /SATURDAY THROUGH FRIDAY/... ISSUED AT 327 PM CDT FRI AUG 22 2014 ACTIVE WX PATTERN EXPECTED AT LEAST THROUGH THE MIDDLE OF NEXT WEEK...WITH HOT AND HUMID SUMMERTIME WEATHER GIVING WAY TO FALL-LIKE WEATHER. MID/UPPER-LEVEL WIND SPEED MAX PLUNGING SOUTHWARD ALONG THE PAC COAST...ON THE WEST SIDE OF THE WESTERN U.S. TROF...WILL HELP FACILIATE ITS INTENSIFICATION BEFORE IT LIFTS OUT. IN RESPONSE...THE EASTERN U.S. RIDGE WILL AMPLIFY INTO THIS WEEKEND. A VORT MAX OVER THE SW U.S. WILL CONTINUE LIFTING NORTHEASTWARD. BY THE BEGINNING OF THE LONG TERM FCST PERIOD...LINGERING CONVECTION FROM OVERNIGHT WILL CONTINUE LIFTING NORTHWARD AHEAD OF A NORTHWARD-ADVANCING FRONTAL BOUNDARY. THE BOUNDARY IS EXPECTED TO BE IN THE VICINITY OF THE IA- MN BORDER...LIKELY JUST NORTH OF IT...BY LATE AFTERNOON SATURDAY. SOUTH OF THE BOUNDARY...TEMPERATURES WILL WARM MORE THAN WHAT WAS SEEN TODAY. PREVIOUS FCST DISCUSSION ACKNOWLEDGED MIXING ISSUES OVER THE PAST FEW DAYS AND ON SATURDAY...AND AGREE WITH THAT THINKING HOWEVER EXPECT IT TO BE MORE THAN WAS SEEN TODAY AS EVIDENCED BY STRONGER SURFACE WINDS THAN WAS SEEN TODAY. THUS HAVE NUDGED TEMPS UP A DEGREE OR TWO FROM THE GOING FORECAST FOR SATURDAY AFTERNOON. ADDITIONAL CONVECTION IS POSSIBLE SATURDAY NIGHT AS ANOTHER MID/UPPER-LEVEL DISTURBANCE MOVES THROUGH THE CENTRAL/NORTHERN PLAINS. BEST FORCING WILL REMAIN WEST AND NORTH OF THE CWA...AND HAVE PAINTED POPS AS SUCH. SUNDAY IS EXPECTED TO BE THE WARMEST DAY OF THE FCST PD WITH IA SOLIDLY WITHIN THE WARM SECTOR. NAM HAS CONTINUED TREND FROM PREVIOUS FCST OF BEING THE WARMEST WITH FCST HIGHS WELL INTO THE 90S. NAM IS SUGGESTING MORE MIXING ON SUNDAY THAN ON SATURDAY AS EVIDENCED BY LOWER DEWPOINTS AND STRONGER SURFACE WINDS. FOR NOW HAVE NOT CHANGED SUNDAY/S MAX TEMPS MUCH FROM PREVIOUS FCST. HEAT INDEX VALUES WILL BE AS HIGH AS AROUND 100F. HIGHER CHANCES OF SHRA/TSRA OCCUR SUNDAY NIGHT AS UPPER-LEVEL TROF TO OUR WEST EJECTS NORTHEASTWARD AND PUSHES A BOUNDARY INTO IA. MODELS SUGGEST THE BOUNDARY WILL HANG UP IN THE STATE...LIKELY MAKING IT AS FAR SOUTHEAST AS CENTRAL IA. INSTABILITY AND FORCING WILL BE PLENTIFUL ENOUGH TO RESULT IN AT LEAST SCATTERED SHRA/TSRA DURING THE NIGHT. AS THE UPPER LEVEL TROF EJECTS...ADDITIONAL UPSTREAM ENERGY WILL HELP ANOTHER TROF TO DEVELOP IN ITS PLACE OVER THE NORTHERN U.S. ROCKIES. WITH BOUNDARY REMAINING IN THE REGION...HAVE KEPT SLIGHT CHANCE POPS GOING INTO MONDAY. AFTER THIS POINT...THE MODEL SOLUTIONS DIVERGE LEADING TO INCREASING FORECAST UNCERTAINTY. GFS BRINGS THE SECOND TROF THROUGH FASTER THAN THE EURO. EXPECT THE BOUNDARY TO MOVE THROUGH THE CWA BY WEDNESDAY. HAVE INCREASED POPS BEGINNING TUESDAY AND KEPT THEM IN PLACE THROUGH LATE IN THE DAY ON WEDNESDAY. AFTER THE FRONTAL PASSAGE...A FEW DAYS OF FALL-LIKE WEATHER WILL PREVAIL WITH HIGH TEMPS ACROSS THE NORTHERN CWA POSSIBLY NOT LEAVING THE LOWER 70S ON WEDNESDAY. && .AVIATION...23/06Z ISSUED AT 1150 PM CDT FRI AUG 22 2014 DELAYED CONVECTION UNTIL PAST 12Z SATURDAY FOR ALL TAF SITES AS THE 23/00Z HOPWRF AND HRRR ARE IN GOOD AGREEMENT WITH CONVECTION SPREADING ACROSS SOUTH-CENTRAL IOWA WITH THE HRRR MORE WIDESPREAD FURTHER NORTH. HAVE MENTION OF VCTS AT FOD/DSM/OTM WITH A LITTLE HIGHER CONFIDENCE SITES WILL SEE STORMS. HAVE MVFR TO IFR VIS WRT TO FOG PAST 08Z TONIGHT. MIXING DEVELOPS LATE SATURDAY MORNING AND KEPT MENTION OF GUSTS THROUGH THE AFTERNOON HOURS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...FAB LONG TERM...ZOGG AVIATION...PODRAZIK
Hazardous weather outlook, Aug 22, 9:26 PM CDT, 6 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 926 PM CDT FRI AUG 22 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-240230- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 926 PM CDT FRI AUG 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED NON-SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH EARLY SATURDAY MORNING. BRIEF LOCALLY HEAVY RAINFALL MAY OCCUR AT TIMES...WITH THE BETTER RAIN CHANCES OVER WESTERN IOWA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY OUTSIDE OF A BREAK SUNDAY...INTERMITTENT THUNDERSTORM CHANCES WILL CONTINUE FROM SATURDAY THROUGH WEDNESDAY. THE POTENTIAL FOR LOCALLY HEAVY RAINS WILL PERSIST...ALONG WITH THE LESSER POTENTIAL FOR SEVERE WEATHER. THE CUMULATIVE EFFECTS OF THE HEAT ARE FORECAST TO BUILD INTO THE WEEKEND. ALTHOUGH HEAT INDICES WILL NOT BE EXTREME...PEAKING IN THE UPPER 90S TO AROUND 102 DEGREES...THE ELEVATED HEAT AND HUMIDITY WILL LAST THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... INFREQUENT SPOTTER ACTIVATION IS POSSIBLE INTO NEXT WEEK.
In the hours before
Special weather statement, Aug 23, 2:42 AM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 242 AM CDT SAT AUG 23 2014 IAZ044-045-057-058-070>072-081-082-230900- CRAWFORD-CARROLL-AUDUBON-GUTHRIE-CASS-ADAIR-MADISON-ADAMS-UNION- INCLUDING THE CITIES OF...DENISON...CARROLL...AUDUBON...EXIRA... GUTHRIE CENTER...PANORA...BAYARD...CASEY...ATLANTIC... GREENFIELD...STUART...ADAIR...FONTANELLE...WINTERSET...EARLHAM... CORNING...CRESTON 242 AM CDT SAT AUG 23 2014 ...STRONG STORMS MOVING ACROSS SOUTHWEST IOWA... A LARGE CLUSTER OF STRONG THUNDERSTORMS WILL MOVE SLOWLY NORTHWARD ACROSS PARTS OF SOUTHWEST IOWA EARLY THIS MORNING. THE STRONGEST STORMS WITHIN THIS AREA WILL PRODUCE WIND GUSTS IN EXCESS OF 40 MPH...SMALL HAIL...AND LOCALLY HEAVY RAINFALL WHICH COULD LEAD TO FLOODING OF SOME LOW LYING AND URBAN AREAS. LEE
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 3:03 AM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 42 min |
| Aug 23, 5:32 AM CDT | Flash Flood Warning | DMX | Adair, Adams, Clarke, Madison, Union, Warren | 6 hr |
| Aug 23, 6:09 AM CDT | Flash Flood Warning | DMX | Appanoose, Clarke, Davis, Lucas, Marion, Monroe and 3 more | 6 hr |
| Aug 23, 11:12 AM CDT | Areal Flood Warning | DMX | Clarke, Madison, Union | 12 hr |
| Aug 23, 12:22 PM CDT | Areal Flood Warning | DMX | Clarke | 12 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.